Texas, 2014

Hail and Damaging Wind in Texas, June 8, 2014

June 8, 2014 · NWS MAF · 4 events in 2 counties and zones

An upper level disturbance moved over the region, and the atmosphere was very unstable with a lot of moisture. There was an outflow/frontal boundary across the area which provided a focus for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over the region, and the atmosphere was very unstable with a lot of moisture. There was an outflow/frontal boundary across the area which provided a focus for thunderstorms. An upper level jet was near the area which enhanced lift. Winds were changing direction and increasing with height which allowed for more rotation in the air. This allowed storms to become severe and increased the potential for tornadoes to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 5:11 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT Sun Jun 8 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Thunderstorms currently across the Trans Pecos and Big Bend will
stay south of the terminals before dissipating this evening. A
complex of thunderstorms developing across eastern New Mexico is
forecast to drop southeast into the Southeast New Mexico Plains
and northern and central Permian Basin overnight. Have tempo MVFR
groups for thunderstorms tonight for all terminals except KPEQ and
KFST. Cold front will result in a wind shift to the north around'
15z Monday with VFR, occasional MVFR, ceilings expected Monday
morning.

12

&&

.PREV DISCUSSION... /ISSUED 547 PM CDT Sun Jun 8 2014/

UPDATE...
TORNADO WATCH 264

DISCUSSION...
Updated grids/forecast for issuance of Tornado Watch. Have
increased pops tonight over much of the area.  No change to rest of
forecast.

PREV DISCUSSION... /ISSUED 208 PM CDT Sun Jun 8 2014/

DISCUSSION...

Severe thunderstorms will be possible over much of the area this
afternoon and evening, then again late tonight over the northern
County Warning Area.  A few tornadoes will be possible, in addition
to large hail, damaging winds and heavy rainfall.  A Flash Flood
Watch will also be in effect for portions of the forecast area.

Convection continues to develop over the Permian Basin and western
Low Rolling Plains this afternoon behind an outflow/frontal boundary
stretching north/south through central New Mexico to south of the
Guadalupe Mountains, then south of Pecos, to near Coyanosa and
St. Lawrence.  Despite a modified airmass and healthy cloud cover
behind the boundary, modest heating is aiding convective development
on several linear boundaries which are apparent on visible
satellite imagery.  Some breaks in cloud cover through late
afternoon will provide enough heating/destabilization of the
airmass for severe storm development which could result in large
hail, damaging winds and heavy rainfall.  Low level SRH will be
enhanced along and behind the boundary also, as high as 200 to 300
m2/s2, so a few tornadoes cannot be ruled out over the Permian
Basin.  Also, the additional convection is reinforcing the
boundary, which will likely serve as a focus through late tonight.
Expect more widely scattered thunderstorms to develop through the
afternoon over the high terrain within easterly upslope regime
where better heating is occurring and eroding the cap.  In
addition, these areas may receive mid level support from a
shortwave trough translating eastward across New Mexico, if not
some upper level support on the nose of a 90kt h25 jet. Since 0
to 6 km bulk shear is progged to be 40 to 50kt and lapse rates 8
to 9 C/Km, think we could see severe storms develop with a few
tornadoes possible, along with very large hail, damaging winds and
locally heavy rainfall.

Meanwhile, another stronger shortwave trough moving into western
Colorado this afternoon is expected to aid thunderstorm development
over southeastern Colorado and northeastern New Mexico.  The storms
will then conglomerate into a Mesoscale Convective System, and drop
southeastward through eastern New Mexico and the Texas Panhandle
overnight.  Think the MCS will travel along/behind the mentioned
boundary with the western Low Rolling Plains having the best chance
of rain overnight.  Not only will damaging winds be possible with
the MCS, but heavy rainfall/flash flooding and to a slightly lesser
extent, hail.  Since locations from Lea County New Mexico, eastward
across the northern Permian Basin have already had at least 1 to 2
inches of rainfall in the last 24 hours, more rain is falling in
some of these areas this afternoon, and more heavy rainfall will be
possible with the MCS tonight, will issue a Flash Flood Watch for
northern and central Lea county, eastward across Gaines, Dawson,
Borden, Scurry, Howard and Mitchell counties from issuance this
afternoon until 09/15Z.

Think the MCS will pass east/southeast of the region shortly after
09/12Z, but will carry low end PoPs over the east and southeastern
zones at least through Monday morning.  A cold front will move south
through the area on Monday with temperatures staying slightly below
normal through Tuesday afternoon.  By Wednesday afternoon however,
the upper ridge will remain southwest of the region, but westerly
flow aloft to the north of it will push a low level thermal ridge
eastward over the region.  Therefore, expect hot temperatures to
return, which will likely last into next weekend.  There are some
indications of a few thunderstorms developing along a dryline which
will form over the region, and some hints a frontal boundary will
move into the area Thursday or Friday.  For now, will keep PoPs low
and temperatures high.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  83  59  90  /  60  20  10   0
BIG SPRING TX              69  84  61  91  /  80  30  10   0
CARLSBAD NM                70  87  63  95  /  30  10   0   0
DRYDEN TX                  75  97  71  97  /  40  30  10   0
FORT STOCKTON TX           70  90  66  94  /  40  20  10   0
GUADALUPE PASS TX          65  81  60  91  /  30   0   0   0
HOBBS NM                   64  82  56  89  /  60  20   0   0
MARFA TX                   59  89  53  92  /  30  10  10  10
MIDLAND INTL AIRPORT TX    69  85  60  92  /  50  20  10   0
ODESSA TX                  70  85  61  92  /  50  20  10   0
WINK TX                    71  88  63  97  /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Central Lea County...Northern Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Borden...Dawson...Gaines...Howard...Mitchell...
     Scurry.

&&

10/67
Hazardous weather outlook, Jun 8, 1:37 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SUN JUN 8 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
237 PM CDT SUN JUN 8 2014 /137 PM MDT SUN JUN 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS
WILL BE CAPABLE OF LARGE HAIL, WIN GUSTS OVER 65 MPH AND HEAVY
RAINFALL. A FEW TORNADOES WILL ALSO BE POSSIBLE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO AFFECT THE SOUTHEAST
NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS TONIGHT. HEAVY RAINFALL AND DAMAGING WINDS WILL BE THE MAIN
THREATS FROM THESE STORMS.  A FLASH FLOOD WATCH IS IN EFFECT FOR
THESE AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
SOUTHEAST NEW MEXICO PLAINS, NORTHERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS EARLY MONDAY MORNING.  THEREFORE, A FLASH FLOOD
WATCH IS IN EFFECT UNTIL MID MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 8, 7:22 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             7 S CARLSBAD            32.30N 104.24W
06/08/2014  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERING THE GROUND.

&&

COLLEEN.RHEA
Local storm report, Jun 8, 7:28 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             7 S CARLSBAD            32.30N 104.24W
06/08/2014  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

&&

COLLEEN.RHEA
Local storm report, Jun 8, 7:29 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             5 SSW CARLSBAD          32.34N 104.27W
06/08/2014  M1.25 INCH       EDDY               NM   TRAINED SPOTTER

&&

ANDREW.ARNOLD
Local storm report, Jun 8, 7:47 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             4 W MALAGA              32.22N 104.14W
06/08/2014  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            1 INCH HAIL IN MOSTLY 3/4 INCH SIZE HAIL

&&

COLLEEN.RHEA
Local storm report, Jun 8, 8:00 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             5 SSE LOVING            32.22N 104.06W
06/08/2014  E1.75 INCH       EDDY               NM   PUBLIC

            GOLF BALL SIZE HAIL AND SAW 2 FUNNEL CLOUDS

&&

COLLEEN.RHEA
Local storm report, Jun 8, 8:20 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             5 SSW CARLSBAD          32.34N 104.27W
06/08/2014  M1.25 INCH       EDDY               NM   TRAINED SPOTTER

0829 PM     HAIL             2 SSW CARLSBAD          32.38N 104.25W
06/08/2014  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

0830 PM     HAIL             6 SSW CARLSBAD          32.32N 104.28W
06/08/2014  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

0845 PM     HAIL             8 ENE WHITES CITY       32.22N 104.25W
06/08/2014  E1.50 INCH       EDDY               NM   TRAINED SPOTTER

&&

ANDREW.ARNOLD

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Loving

When
June 8, 8:46 PM CST to 8:51 PM CST
Where
Loving County, 2 mi W of Mentone
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.700, -103.634

Hail, Reeves

When
June 8, 9:21 PM CST to 9:26 PM CST
Where
Reeves County, Pecos
Measured
1 in hail
Reported by
Public
Coordinates
31.420, -103.480

Hail, Reeves

When
June 8, 9:31 PM CST to 9:36 PM CST
Where
Reeves County, 4 mi W of Pecos
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.420, -103.548

Thunderstorm Wind, Reeves

When
June 8, 9:35 PM CST to 9:36 PM CST
Where
Reeves County, 2 mi SW of Pecos
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.399, -103.504

A thunderstorm moved across Reeves County and produced a 59 mph wind gust as measured by the ASOS near Pecos. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517675, 517676, 517677, 517678.